New Jersey, 2018

Flash Flooding in New Jersey, August 13, 2018

August 13, 2018 · NWS PHI · 8 events in 4 counties and zones

Rainfall totals of 3 to 6 inches were reported in southeastern Monmouth County and northeastern Ocean County with isolated amounts near 8 inches. The heavy rain resulted in widespread flash flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rainfall totals of 3 to 6 inches were reported in southeastern Monmouth County and northeastern Ocean County with isolated amounts near 8 inches. The heavy rain resulted in widespread flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 3:20 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 13, 3:20 AM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
420 AM EDT Mon Aug 13 2018

.SYNOPSIS...
A frontal boundary extended from the waters off New Jersey and
Delaware down to the southeastern states early this morning. The
front is expected to move little through Tuesday as weak areas
of low pressure ride along it. The boundary is forecast to push
farther off the coast on Wednesday. Low pressure is anticipated
to move across the Great Lakes and into the northeastern states
late in the week and it should pull a cold front through our
region on Friday night. The front may begin to drift back to the
north over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weather over the mid-Atlantic region will continue to be
influenced by an upper low now located near the SW corner of PA.
A trof axis appears to extend south from the low through the
western Carolinas. Otherwise the various smaller-scale features
rotating around the low are not very well defined. A band of
stronger convection has developed from the upper Chesapeake Bay
northward through the lower and middle Susquehanna Valley,
possibly in association with a developing upper-level jet streak
across that area. Individual storms are not moving much due to
weaker low-level winds, and so far they are mostly staying just
west of our forecast area, but will need to be watched closely.

With daytime heating and de-stabilization, convection is
expected to increase in coverage by late this morning,
continuing into the afternoon. Given PWATs somewhat above
normal, slow-moving storms and wet antecedent conditions, the
threat for localized flooding is significant and the flash flood
watch remains in effect for areas generally along and NW of the
I-95/I-295 corridor. Temperatures today should be similar to
yesterday with a very warm and humid air mass remaining over the
area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
For tonight, the upper low is forecast to begin a slow NE
movement, but our area remains in S/SW flow aloft ahead of it.
Fairly widespread convection may be ongoing in the evening as
low pressure moves slowly NE along a frontal boundary across the
area. Convection should diminish through late evening and
overnight with loss of instability and likely also larger scale
UVV. However any storms lingering into the evening could still
produce heavy rains and flooding.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
After stalling near the PA-OH border for 24+ hours, the upper
low is forecast to lift NE toward the lower/mid-Hudson Valley
Tuesday (passing just to our N). At the surface, the same
stationary front parked over our area this weekend is expected
to remain either over eastern portions of our area (I-95/coastal
plain) or just offshore during this time. The exact position of
this front will depend on strength, timing and track of a weak
wave of low pressure that is forecast to track NE along the
boundary. Large-scale lift ahead of the upper low and downstream
upper level jet streak will keep showers and storms in our area
on Tuesday. The axis of heavy rainfall would most likely occur
along and just west of the surface front as convergence along
this boundary could help focus convective development. However,
less than ideal model agreement regarding the evolution of the
surface low and frontal boundary makes it difficult to fully
assess and provide details about the heavy rainfall potential
for the first period of the long term.

A brief respite from this extended unsettled/wet weather
pattern that we are currently in is expected in wake of the
upper trough passage Tuesday night through Thursday morning. The
next upper shortwave trough and surface low is expected to move
E-NE across the Midwest-Great Lakes regions late in the week
and then through the Northeast states next weekend. Chances for
showers and storms return to the forecast from late Thursday
through Sunday as we remain under the influence of this
disturbance. Greater convective coverage seems possible on
Friday given the timing of the synoptic cold front.

Highs each day will generally be in the mid 80s which is near
normal for mid August. The exception will be Thursday and
Friday, with highs in the upper 80s and lower 90s as pre-frontal
warm sector becomes established in the Mid Atlantic.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Some lower CIGs are starting to develop early this
morning and will likely become more widespread by sunrise.
Timing is difficult to predict, but CIGs should gradually
improve to VFR through mid and late morning. Showers and
t-storms will become more widespread during the day resulting
in locally reduced CIGs and VSBYs. Winds will be easterly but
under 10 kt.

Tonight...Mainly VFR conditions are expected with light and
variable winds. Showers and t-storms may continue into the
evening with locally reduced CIGs and/or VSBYs.

OUTLOOK...
Tuesday and Tuesday evening...Variable conditions with showers
likely along with scattered thunderstorms. The rain may be heavy
at times. Southwest to west wind less than 10 knots.

Tuesday night and early Wednesday morning...Some visibility
restrictions are possible in fog and haze. West wind less than
10 knots.

Late Wednesday morning and Wednesday afternoon......Mainly VFR.
Northwest to west wind less than 10 knots.

Wednesday night and Thursday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms, mainly around KRDG and
KABE. West to southwest wind less than 10 knots.

Thursday night and Friday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms. Southwest wind less than 10
knots.

&&

.MARINE...
Sub-SCA conditions should continue through tonight. Winds today
will veer around from ENE to S as low pressure moves NE along a
frontal boundary, then becoming SW tonight. Wave heights will
be generally 3 to 4 feet with a southerly swell.

OUTLOOK...
Tuesday through Friday...No marine headlines are anticipated.

RIP CURRENTS...
There is a low risk for the development of dangerous rip
currents today.

The wind is forecast to be from the southwest and south on
Tuesday around 10 MPH. Wave heights should be 2 to 3 feet on the
waters off New Jersey and Delaware with a medium period swell.
As a result, we are anticipating a low risk for the development
of dangerous rip currents at that time.

&&

.TIDES/COASTAL FLOODING...
In addition to any heavy rain that falls, we are expecting
spotty minor coastal flooding with this evening's high tide. It
will be due mainly to the high astronomical tides associated
with the new moon. However, the flooding due to the tides is not
anticipated to be widespread enough to warrant another Coastal
Flood Advisory.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ054-055-060>062-
     070-071-101>106.
     Coastal Flood Advisory until 5 AM EDT early this morning for
     PAZ070-071-106.
NJ...Flash Flood Watch through this evening for NJZ001-007>010-012-
     013-015>019.
     Coastal Flood Advisory until 5 AM EDT early this morning for
     NJZ015-017>019.
DE...Flash Flood Watch through this evening for DEZ001.
MD...Flash Flood Watch through this evening for MDZ008.
MARINE...None.

&&

Synopsis...Iovino
Near Term...AMC
Short Term...AMC
Long Term...Klein
Aviation...AMC/Iovino
Marine...AMC/Iovino
Tides/Coastal Flooding...Iovino
Hazardous weather outlook, Aug 13, 4:06 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
506 AM EDT Mon Aug 13 2018

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-140915-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
506 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the potential for isolated heavy rain and localized
flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-140915-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
506 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Today and Tonight.

Heavy downpours with any showers and thunderstorms could lead to
localized flooding given the wet antecedent conditions and slow storm
motion.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the potential for isolated heavy rain and localized
flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-140915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
506 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 13, 7:51 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
851 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       2 NE DOWNINGTOWN        40.02N  75.68W
08/13/2018  M2.45 INCH       CHESTER            PA   COCORAHS

            IN 2 HOURS.

&&

EVENT NUMBER PHI1801279

DAVIS
Local storm report, Aug 13, 7:53 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
853 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 NE LAKEWOOD           40.12N  74.18W
08/13/2018  M2.00 INCH       MONMOUTH           NJ   COCORAHS

            IN 50 MINUTES.

&&

EVENT NUMBER PHI1801280

DAVIS
Local storm report, Aug 13, 7:58 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
858 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     FLASH FLOOD      COATESVILLE             39.99N  75.82W
08/13/2018                   CHESTER            PA   DEPT OF HIGHWAYS

            WATER RESCUE AT MANOR ROAD AND BUTTERWORTH ROAD.

&&

EVENT NUMBER PHI1801281

STAARMANN
Local storm report, Aug 13, 8:02 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
902 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     FLASH FLOOD      1 W MILL LANE           40.05N  75.56W
08/13/2018                   CHESTER            PA   DEPT OF HIGHWAYS

            WATER RESCUE AT CHESTER VALLEY TRAIL AND CHURCH ROAD.

&&

EVENT NUMBER PHI1801282

STAARMANN
Local storm report, Aug 13, 8:12 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLASH FLOOD      TREDYFFRIN TWP          40.07N  75.46W
08/13/2018                   CHESTER            PA   911 CALL CENTER

            WATER RESCUES BEING REPORTED AT RICHARDS ROAD AND
            THOMAS ROAD ALONG WITH UPPER GULPH ROAD AND EAST
            CONESTOGA ROAD.

&&

EVENT NUMBER PHI1801283

DAVIS
Local storm report, Aug 13, 8:14 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
914 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     FLASH FLOOD      STRAFFORD               40.05N  75.41W
08/13/2018                   CHESTER            PA   DEPT OF HIGHWAYS

            WATER RESCUE AT BERKLEY ROAD AND GROVE AVENUE.

&&

EVENT NUMBER PHI1801284

STAARMANN

The radar

The Philadelphia radar (KDIX), 38 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Monmouth

When
August 13, 8:15 AM EST to 11:15 AM EST
Where
Monmouth County, 0.82 mi NW of Sea Girt to 0.48 mi WNW of Manasquan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.139, -74.040

Flash flooding resulted in widespread roadway flooding in Sea Girt. Many roads were closed due to the flooding.

Flash Flood, Ocean

When
August 13, 8:15 AM EST to 11:15 AM EST
Where
Ocean County, 0.88 mi SSE of Lakewood to 0.5 mi SSE of Lakewood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.088, -74.215

Route 88 in Lakewood was flooded and impassable. Some vehicles were trapped in the flood waters.

Flash Flood, Ocean

When
August 13, 8:45 AM EST to 11:45 AM EST
Where
Ocean County, 0.61 mi N of Parkway Pines to 0.32 mi E of Greenville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.089, -74.150

Widespread flooding occurred in and around the Greenbriar development in Brick Township. Several homes on Markham Road were flooded. Also, a nearby medical building experienced flooding on the first floor. There were a number of water rescues in the area. The adjacent section of the Garden State Parkway was flooded and some of the northbound lanes were closed.

Flash Flood, Burlington

When
August 13, 9:45 AM EST to 11:15 AM EST
Where
Burlington County, 0.79 mi WSW of Riverton to 0.84 mi NNE of Riverton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.996, -75.034

Heavy rain resulted in widespread roadway flooding in Palmyra, Maple Shade and Moorestown. Sections of Route 73 and Route 38 were closed due to flooding.

Flash Flood, Camden

When
August 13, 9:45 AM EST to 11:15 AM EST
Where
Camden County, 0.81 mi N of Morrisville to 0.81 mi NE of Delair
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.992, -75.028

There were multiple road closures in Pennsauken due to flash flooding, including Route 130 near Union Avenue and Route 73 at Hylton Road.

Flash Flood, Ocean

When
August 13, 9:45 AM EST to 2:15 PM EST
Where
Ocean County, 0.89 mi SE of Greenville to 0.44 mi N of Parkway Pines
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.093, -74.156

Major flooding occurred along the North Branch of the Metedeconk River near Lakewood.

Flash Flood, Monmouth

When
August 13, 10:00 AM EST to 12:00 PM EST
Where
Monmouth County, 0.25 mi WSW of Lake Como to 0.2 mi WNW of Lake Como
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.168, -74.034

Route 71 in West Belmar was closed around 18th Avenue due to flash flooding.

Flash Flood, Monmouth

When
August 13, 1:00 PM EST to 2:15 PM EST
Where
Monmouth County, 1.1 mi WNW of Allenwood to 0.52 mi ESE of Maxim
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.136, -74.119

Minor flooding occurred along the Manasquan River near Allenwood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768933, 768941, 768942, 769197, 769210, 769235, 769212, 769234.